A brand new smartphone app could assist individuals who shoot up alone get medical remedy in the event that they by accident overdose.
The app, dubbed Second Likelihood, screens its consumer for respiration issues that foreshadow an opioid overdose (SN: three/31/18, p. 18). In an emergency, the app might name 911 or ship an SOS to associates or household who might present opioid-counteracting treatment.
“With the ability to monitor an overdose when an individual could also be by themselves might considerably enhance the flexibility to avoid wasting lives,” says psychiatrist Nora Volkow, director of the Nationwide Institute on Drug Abuse in Bethesda, Md., who was not concerned in creating the app. More than 115 people die from an opioid overdose day-after-day in the USA, based on the NIDA, and plenty of victims are alone or with people who find themselves both untrained or too impaired to assist.
Second Likelihood, described on-line January 9 in Science Translational Drugs, converts a smartphone’s speaker and microphone right into a sonar system that works inside a couple of meter of a consumer’s physique. When the app is operating, the cellphone repeatedly emits sound waves at frequencies too excessive to listen to, which bounce off a consumer’s chest. Monitoring when these echoes attain the cellphone allows the app to detect two possible signs of an impending overdose: gradual respiration or no respiration in any respect.
Cellphone a good friend (or EMS)
If the Second Likelihood app judges consumer is probably going succumbing to opioids, it might name emergency contacts or medical personnel to ship the drug naloxone, used to counteract an overdose.
Pc scientist Rajalakshmi Nandakumar and colleagues on the College of Washington in Seattle examined Second Likelihood at a legally sanctioned injection facility in Vancouver, the place individuals self-inject illicit opioids, like heroin and fentanyl, underneath medical supervision in an effort to stop overdoses. The researchers used the app to detect harmful respiration patterns in 94 customers that would point out the start of a deadly overdose after drug injection.
As soon as a consumer self-injected, Second Likelihood noticed their chest actions for 5 minutes — the crucial window when an overdose is most certainly to happen — and raised a crimson flag if the individual stopped respiration for not less than 10 seconds or inhaled fewer than eight occasions per minute. The app caught all however two of 49 circumstances the place the consumer stopped respiration, and raised a false alarm in considered one of 45 circumstances the place the consumer stored respiration.
The system missed six of 47 circumstances the place a affected person was respiration too slowly, and misjudged 5 of the 47 circumstances the place the consumer was respiration often sufficient.
The researchers additionally examined the app’s efficiency in situations that mimic a life-threatening overdose utilizing anesthesia, the place a consumer stops respiration for an prolonged interval. Throughout surgical procedures, medication are sometimes administered to suppress a affected person’s respiration, says research coauthor and anesthesiologist Jacob Sunshine. An working room is “a secure atmosphere to try this, since you’re related to screens, you’ve been given a lot of oxygen,” he says.
Researchers simulated overdoses with 20 volunteers who obtained customary anesthetic drugs that brought on 30 seconds of gradual or no respiration. The app detected irregular respiration in 19 sufferers.
For real-world use, the researchers envision the app notifying a consumer if it detects respiration issues and sending for assist provided that the consumer doesn’t reply to that notification, says research coauthor and laptop scientist Shyam Gollakota. The scientists nonetheless want to make sure that this setup might reliably alert emergency contacts or medical personnel in time to resuscitate an individual.